Hail, Nance
- When
- June 6, 3:10 PM CST
- Where
- Nance County, 3 mi SE of Fullerton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.339, -97.939
Between the evening of Wednesday the 6th and sunrise on Thursday the 7th, the majority of the 24-county South Central Nebraska area saw at least some thunderstorm activity. For most places though, storms were fairly weak, producing only rainfall and modest wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between the evening of Wednesday the 6th and sunrise on Thursday the 7th, the majority of the 24-county South Central Nebraska area saw at least some thunderstorm activity. For most places though, storms were fairly weak, producing only rainfall and modest wind gusts. However, there were two glaring and rather localized exceptions featuring ground-truth of severe wind gusts, one in the far northeast portion of the local area and the other in the southwest. More specifically, around 815 p.m. CDT on the 6th, a southward-surging outflow boundary with estimated wind gusts to 70 MPH destroyed a metal outbuilding a few miles northeast of Osceola (northwest of Shelby). Then several hours later, shortly after 3 a.m. CDT on the 7th, a surge of very intense winds along a bowing line segment (measured at 91 MPH on a personal weather station) caused considerable damage in a small portion of western Harlan County between Orleans and Oxford, including: uprooted trees, overturned pivots and windows blown out of a home.
Breaking down the evolution of thunderstorms over the course of this time frame, things first initiated in far northeast portions of the local area during the mid-afternoon and late-evening hours. As early as around 4 p.m. CDT, an isolated storm produced nickel size hail near Fullerton. While this early activity faded quickly, a few hours later a cluster of severe storms developed slightly north of Polk/Nance counties, with the resultant southward-surging outflow causing the Polk County damage before sunset. Interestingly, this damage occurred at least 5-10 miles south of the leading edge of any rainfall. During the next few hours, until around 11 p.m. CDT, a northwest-southeast oriented line of strong storms continued affecting mainly Nance and northern Greeley counties, but there were no additional severe-criteria reports. As the pre-midnight activity was occurring in the northeast, a separate cluster of strong to severe storms developed well off to the west in the Nebraska-Colorado-Kansas border region, eventually tracking into far southwestern portions of the local area between midnight-1 a.m. CDT in the form of a linear mesoscale convective system (MCS). Although the majority of severe-criteria wind gusts associated with this complex focused just to the south within northwest/north central Kansas, a northward-surging bow in the convective line developed rather abruptly over southwestern Harlan County around 2:30 a.m. CDT. This small-scale feature soon caused the aforementioned, extensive-but-localized damage in west-central Harlan County. Winds diminished in intensity as they swept north into Phelps County, but a mesonet station north-northwest of Holdrege still managed a 58 MPH gust at 3:41 a.m. CDT. This was the last severe weather report of the day, as convection steadily weakened and diminished in coverage through the mid-morning hours.
In the mid-upper levels, these events of the 6th-7th occurred in a subtly-forced environment, as Nebraska resided under weak westerly flow along the northern periphery of a ridge extending up from the Southern Plains. As a result, deep-layer wind shear was weak, only averaging around 25 knots or less. However, there was plentiful instability, as the combination of afternoon temperatures in the 90s F and dewpoints well into the 60s F yielded mixed-layer CAPE of 2000-4000 J/kg during the afternoon/early-evening. At the surface, this activity occurred to the south of a west-east oriented, quasi-stationary front draped through northern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 11:50 AM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1250 PM CDT Wed Jun 6 2018 .SHORT TERM...(Today and tonight) Issued at 354 AM CDT Wed Jun 6 2018 Another hot afternoon is expected across the region ahead of a cold front which should bring widespread shower and thunderstorm activity to the local area this evening and overnight. In the meantime...a few light showers from dissipating convection across the high plains to our west is visible on radar imagery this morning...and little more than a few clouds and possibly an isolated sprinkle will be possible with this activity through the morning hours. Later today...temperatures will climb well into the 90s...or about 15 degrees above seasonal norms for early June. With these spiking temperatures...significant instability will build across the local area...on the order of 3-4 J/KG of CAPE...which is more than sufficient for severe thunderstorm development this evening. While shear will be on the meager side this evening...with forcing from the front...expect elevated storms to rapidly develop ahead of the boundary...resulting in mainly elevated storms capable of producing large hail and strong thunderstorm wind gusts. Due to the timing of this front...expect convection to be slow to initiate...likely not getting going until the mid to late evening hours...with the severe threat diminishing during the early morning hours Thursday. Along with the potential for severe storms...widespread rainfall will also be possible across much of the local area...with rainfall totals of an inch or greater possible with the heavier storms. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Jun 6 2018 Expect the aforementioned frontal boundary to meander across the local area to start the extended periods...with the possibility of additional strong to severe thunderstorms possible Thursday and Friday afternoon/evenings...although the more widespread chances appear to be focused during the Thursday evening/overnight period. Thereafter...ridging should dominate the local area until early next week when an upper level trough swings across the northern plains. This should result in above normal temperatures continuing through the weekend...with a few small chances for thunderstorms...although widespread or severe activity is not anticipated under this pattern. As the upper level ridge then eventually breaks down and retreats into the desert southwest...and a return to more seasonal temperatures is expected for the first half of next week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1250 PM CDT Wed Jun 6 2018 VFR conditions expected through the afternoon. Thunderstorms are possible this evening and overnight at both terminals. Winds will be south to southeasterly this evening becoming light and variable as the surface front dips south. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 347 PM CDT Wed Jun 6 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 347 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There is a chance for strong to severe storms this afternoon across eastern sections of the area with a chance for strong wind gusts to 60 to 70 mph and large hail up to ping pong ball size. Additionally thunderstorms are also expected to develop across the High Plains and move eastward into the late evening and overnight hours across the whole area. Strong winds will again the primary threat with some large hail also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible across portions of the local area both Thursday and Friday. There will be additional chances for thunderstorms across the area off and on through the remainder of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary later this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A large metal outbuilding flipped over and a large tree was knocked over as very strong outflow headed south of a line of thunderstorms.
NWS cooperative observer reported numerous broken tree branches up to 4 inches in diameter.
The emergency manager reported damage to a farmstead near this mesonet site. Damage included blown down power poles, building damage, uprooted trees, overturned pivots, windows blown out of a home and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758531, 758537, 769686, 758563, 758565.